Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 190, NWS Columbia, SC

June 24, 2011Newberry County, Saluda County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 24, 2011, 4:54 PM EDT for Newberry County, Saluda County, South Carolina. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2011, 4:54 PM EDT (20:54 UTC)
Expired
Jun 24, 2011, 5:45 PM EDT
In force
51 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Newberry County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 55 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 5:15 PM EDTTSTM WND DMG2 Nw Chappells, SCLARGE TREE LIMBS DOWN NEAR CHAPPELLS.
Jun 24, 5:44 PM EDTTSTM WND DMG13 Ene Saluda, SCSCHP REPORTS TREES DOWN ON HIGHWAY 391 AT THE BRIDGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
672 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

621 
WUUS52 KCAE 242054
SVRCAE
SCC071-081-242145-
/O.NEW.KCAE.SV.W.0190.110624T2054Z-110624T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
454 PM EDT FRI JUN 24 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 545 PM EDT

* AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 17 MILES WEST OF NEWBERRY...OR
  15 MILES EAST OF GREENWOOD...AND MOVING EAST AT 25 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE PROSPERITY AND
  NEWBERRY

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3429 8189 3435 8178 3438 8175 3425 8133
      3418 8138 3418 8140 3413 8144 3412 8142
      3408 8145 3409 8147 3398 8153 3409 8189
      3413 8186 3415 8190 3419 8193
TIME...MOT...LOC 2053Z 288DEG 22KT 3424 8187

$$

HC
1 follow-up statement
839 
WWUS52 KCAE 242126
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
526 PM EDT FRI JUN 24 2011

SCC071-081-242145-
/O.CON.KCAE.SV.W.0190.000000T0000Z-110624T2145Z/
NEWBERRY SC-SALUDA SC-
526 PM EDT FRI JUN 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SALUDA AND NEWBERRY COUNTIES...

AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SILVERSTREET...OR 7
MILES SOUTHWEST OF NEWBERRY...MOVING EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PROSPERITY AND LITTLE MOUNTAIN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE TREE LIMBS WERE DOWNED BY THIS STORM NEAR CHAPPELLS. 

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3422 8179 3425 8166 3425 8133 3418 8138
      3418 8140 3413 8144 3411 8143 3408 8145
      3409 8147 3398 8153 3409 8189
TIME...MOT...LOC 2125Z 288DEG 22KT 3418 8164

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:25 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 24, 2:25 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
225 PM EDT FRI JUN 24 2011

.SYNOPSIS...
A FRONTAL SYSTEM WILL STALL JUST TO THE NORTH OF SOUTH CAROLINA
AND REMAIN THROUGH THE WEEKEND. THERE WILL BE ENOUGH MOISTURE AND
A SERIES OF WEAK UPPER SYSTEMS MOVING THROUGH TO PROVIDE A CHANCE
OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
WEAK UPPER TROUGH JUST WEST OF OUR REGION. WEAK SURFACE FRONT NEAR
THE MOUNTAINS AND STRETCHING W ACROSS TENN. PLUME OF HIGHER
MOISTURE HAS PUSHED TO NEAR THE COAST...WITH DRIER AIR OVER OUR
FA CURRENTLY. SOME UPPER LEVEL CLOUD COVER HAS KEPT OUR TEMPS AND
INSTABILITIES DOWN A LITTLE AS WELL SO FAR...BUT SATELLITE
SUGGESTS A LITTLE MORE SUN THIS AFTERNOON. MODELS INDICATE A WEAK
INPULSE TO ENTER OUR REGION THIS EVENING...AND FRONT MAY PUSH A
TAD TO THE SOUTH AND EAST POSSIBLY APPROACHING OUR NORTHERN FA.
THINK SLIGHT CHANCE POPS STILL LOOK OK FOR NOW...THOUGH CHANCE
POPS POSSIBLE NORTHERN FA IF ACTIVITY DEVELOPS ALONG FRONT AND
NEAR MOUNTAINS LATER THIS AFTERNOON AND DRIFTS SE TOWARDS OUR FA.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY NIGHT/... THE COLD
FRONT WILL DROP SOUTH TO THE NORTH/SOUTH CAROLINA BORDER. HOWEVER,
THE MODELS KEEP MOST OF THE DEEP MOISTURE TO THE SOUTH OF THE
FORECAST AREA. BUT, THERE WILL BE ENOUGH MOISTURE TO TRIGGER
ISOLATED TO WIDELY SCATTERED AFTERNOON/EVENING THUNDERSTORMS IN
THE FORECAST AS SEVERAL WEAK SHORT WAVES MOVE THROUGH.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/... UPPER RIDGE BUILDS FROM THE
SOUTHERN PLAINS INTO THE CAROLINAS EARLY IN THE PERIOD BUT THEN
THE MODELS BEGIN TO DIFFER. TOWARD THE LATTER PART OF THE WEEK THE
ECMWF RETROGRADES THE RIDGE AXIS TO THE ROCKIES WHILE THE GFS
KEEPS A FAIRLY FLAT RIDGE OVER THE SOUTHERN STATES. IF THE ECMWF
HOLDS TRUE THEN WE WILL BEGIN TO HAVE A TROF SETUP OFF THE EAST
COAST HEADING INTO THE 4TH OF JULY WEEKEND WITH NORTHWEST FLOW
OVER THE AREA. THIS WILL KEEP A THREAT OF SCATTERED, MAINLY
AFTERNOON/EVENING THUNDERSTORMS THROUGH THE EXTENDED PERIOD.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS EXPECTED WITH A MIXTURE OF DIURNAL CU AND SOME
UPPER CLOUDINESS. THOUGH SOME THUNDERSTORM DEVELOPMENT POSSIBLE
LATE TODAY OR THIS EVENING...AREAL COVERAGE AND CONFIDENCE TOO LOW
TO INCLUDE ANY MENTION IN THE TAFS AT THIS TIME.

EXTENDED AVIATION OUTLOOK...SCATTERED AFTERNOON/EVENING CONVECTION
THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...02
NEAR TERM...31
SHORT TERM...02
LONG TERM...02
AVIATION...31
Hazardous weather outlook, Jun 24, 4:28 AM EDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
428 AM EDT FRI JUN 24 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-250830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
428 AM EDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 24, 4:50 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
450 PM EDT FRI JUN 24 2011

SCZ020-026-242145-
NEWBERRY-SALUDA-
450 PM EDT FRI JUN 24 2011

...A STRONG THUNDERSTORM IS MOVING INTO NEWBERRY AND SALUDA
COUNTIES...

AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CROSS HILL...OR 15 MILES
EAST OF GREENWOOD...MOVING EAST AT 25 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 5:20 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster55 min
Jun 24, 5:44 PM EDTSevere Thunderstorm WarningCAELexington, Newberry, Richland, Saluda61 min
Jun 24, 6:08 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Newberry, Saluda52 min
Jun 24, 6:14 PM EDTSevere Thunderstorm WarningCAEChesterfield46 min
Jun 24, 6:45 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Edgefield, Lexington, Newberry, Richland and 1 more60 min
Jun 24, 7:11 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick49 min
Jun 24, 7:50 PM EDTAreal Flood AdvisoryCAEEdgefield, McCormick115 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.